Patient Comments: C. Difficile - Diagnosis

How was your clostridium difficile colitis diagnosed?

Comment from: Bokonon, 45-54 Male (Patient) Published: August 12

The best way to fight c. diff colitis is to take probiotics. This addresses the core cause of the infection, which is that antibiotics wiped out the good bacteria that protect us from the bad bacteria and allowed this nasty bugger to get a foothold. Restore the good bacteria and it will get rid of the bad bacteria. And generally, probiotics don't have ill side effects. It worked for me.

Was this comment helpful?Yes
Published: June 25

My 4 month old granddaughter (preemie 30 weeks) has been on a lot of antibiotics and Axid for reflux. She has had blood in her stools since her d/c from hospital 1 week after mother's day. No one seems to be worried but me. The stools were cultured and normal results. Pediatrician said if persists we will test for c.diff. What is the treatment for an infant with c.diff. When will someone do something? My poor baby has had such a miserable life so far. Many belly aches, wheezing, cough, pneumonia, loose stools with blood, red butt, gassy, crys a lot.

Was this comment helpful?Yes
Published: June 10

After three years of relapses of Clostridium Difficile Colitis, I started pro biotics -- Flora Q and Florastor each twice daily. I have been free of Clostridium Difficile Colitis for 2 years now, and no more vancomycin!

Was this comment helpful?Yes
Published: June 09

My 80 year old Mother is on her second bout of Clostridium Difficile, her first being approximately 1 1/2 months ago. She was originally started on the Flagyl, but after several days of being on that particular antibiotic, she developed severe diarrhea and nausea. The Doctor then put her on the Vancomycin. Her Humana drug coverage picked up most of the cost of it ($900) and she only had to pay $300, which was still a hardship on her fixed income. With this current bout of the C-Diff however, she has opted for the Flagyl, since her Humana drug coverage is no longer in effect meaning she would have to come up with the $1200 cash to eradicate this despicable virus. She is once again experiencing the severe diarrhea and nausea. I do not know what to do now. Should I take her into the ER and let them decide what might be best? Her Doctor wants her back on the Vancomycin, but we are at a loss as to where to come up with that kind of money.

Was this comment helpful?Yes
Comment from: exhausted, 45-54 Male (Patient) Published: September 27

Went to the hospital with severe pain diarrhea and vomiting. diagnosed with an intestinal blockage due to c diff have been back to the hospital several times since with blockages in my small intestine which the doctors say are caused from the c diff all except for about five inches of my colon had to be removed but it did not help getting rid of the c diff. been on vanco for the past 8 months and still testing positive and having bloody loose stools and severe pain. Tired and woren out.

Was this comment helpful?Yes
Comment from: Betty from Missouri, 55-64 Female (Patient) Published: September 13

2011- I was diagnosed with C-diff and I am talking the medicine to get rid of this awful bacteria. I have also gone to a natural doctor and she gave me silver shield with sol technology and this helped me dramatically. I am also taking probiotic three times a day. I will finish this week the Metroniadazole and I will be tested again. I will let you know how I am doing and if this worked.

Was this comment helpful?Yes
Comment from: dollymama, 25-34 Female (Patient) Published: June 15

The first time was through a fecal sample. The second time was through a colonoscopy after the fecal sample came up negative. This second bout left me in diapers - and barely keeping clean even with their use. In a matter of days my stool was non-existent. I was leaking green-bile-colored fluid and had an absence of stool. Flagyl never worked for me, vancocyn did, quite thankfully! I am now battling again, for a 4th time - and taking florastor. I am much better than in previous cases - so very thankfully! My immune system is awful - so I don't produce antibodies to infections well at all. I haven't taken antibiotics for over 2 years (had TWO surgeries without them) and am still struggling. I am hopeful for new treatments for this painful problem!

Was this comment helpful?Yes
Comment from: Meg, 55-64 Female (Caregiver) Published: June 02

I was very careful around a sick friend who had symptoms of c. diff, among other things. It was not until she was in the hospital for 3 days with terrible diarrhea that a caution sign was put on her room door. I stepped the precautions up but it was probably too late because I got sick a couple of weeks later although I always showered after visiting and used a bleach solution to clean. I ended up in an emergency care facility with IV fluids and was discharged with Flagyl. A week later I still feel bad and may have to take a second course of the antibiotic. I am also the primary caregiver for my mother who is almost 90 and I have to be careful to not infect her. I think that patients with this need to be educated (if possible) and isolated so they don't make others sick. I have never had this before and I am losing days to being tired and in the bathroom all the time. I have also lost 12 lbs. and I was already a size 6.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

C. Difficile - Share Your Experience Question: Please share your experience with C. difficile colitis.
C. Difficile - Symptoms Question: What were your symptoms associated with C. difficile colitis?
C. Difficile - Antibiotics that cause it Question: Did antibiotics cause your C. difficile colitis? Which one(s) did you take?
C. Difficile - Treatment Question: What kinds of treatment, including medication, did you receive for C. difficile colitis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!